Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 143, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 2020, 8:45 PM CDT for Glasscock County, Howard County, Martin County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2020, 8:45 PM CDT (01:45 UTC)
- Expired
- Jun 18, 2020, 9:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Howard County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 57 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 4177 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:42 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 18, 6:42 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 642 PM CDT Thu Jun 18 2020 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... Thunderstorms this evening should remain east of area terminals, though outflow boundaries may impact MAF within the next couple of hours. Away from storms/boundaries, southwesterly winds this evening will back to the south/southeast after sunset at all but CNM, with wind speeds remaining elevated/intermittently gusty at MAF/INK/FST through the remainder of the period. There may be some MVFR ceilings toward daybreak, though these should remain just east of MAF/FST, thus VFR conditions are expected to prevail. Additional storms are possible affecting MAF/FST after 20Z. && .PREV DISCUSSION... /issued 220 PM CDT Thu Jun 18 2020/ DISCUSSION... Several weak upper level disturbances will ride through and continue to weaken an upper level ridge that is residing over the forecast area through Saturday. These disturbances will combine with strong daytime heating and low and mid level moisture along a surface trough to produce widely scattered to scattered (mainly afternoon and evening) thunderstorms through Saturday. The best chance will be across west Texas, especially Friday evening, as a boundary/outflow sinks south across the Permian Basin providing an additional convective focus. A few storms will be severe each afternoon and evening through Saturday given progged capes in excess of 2000 j/kg and wind shear of 15 to 30 knots. Temperatures will remain above normal through the period. By Sunday the flow aloft is forecast to become northwesterly as an upper level ridge rebuilds across the southwest United States. This will push the best chance of thunderstorms further east into the eastern Permian Basin and Big Bend Sunday as the surface trough/dryline moves toward those regions. For much of the next work week a north to northwest flow aloft regime is expected to reside over the forecast area with much above normal temperatures anticipated. NBM guidance continues to be on the low side for precipitation chances but this could change if more discernible upper level disturbances can be identified rotating around the upper ridge in later guidance runs. In addition the potential for low level boundaries approaching from the north will also need to be monitored that could provide for another focus for storm development. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 95 71 96 / 20 20 40 20 Carlsbad 64 100 66 101 / 0 10 10 20 Dryden 73 96 73 97 / 20 20 30 20 Fort Stockton 72 96 70 96 / 20 30 20 30 Guadalupe Pass 68 91 65 90 / 0 10 10 20 Hobbs 67 94 65 98 / 10 20 20 20 Marfa 58 92 59 93 / 20 40 20 40 Midland Intl Airport 73 95 70 97 / 20 20 30 20 Odessa 73 95 70 96 / 20 20 20 20 Wink 73 99 71 101 / 10 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84
Hazardous weather outlook, Jun 18, 3:49 AM CDT, 16 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 349 AM CDT Thu Jun 18 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-190900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 349 AM CDT Thu Jun 18 2020 /249 AM MDT Thu Jun 18 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thursday scattered thunderstorms are most favored in the area between Marfa, Fort Stockton, the Big Bend, and Dryden, a few storms will be possible across the Permian Basin too. Some storms could be strong with downburst wind gusts to around 55 mph, small hail, heavy rain and frequent lightning. Elevated fire weather conditions are expected across parts of Southeast New Mexico, the Guadalupe Mountains, and the Sacramento Foothills this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of strong to severe thunderstorms Friday across parts of the Trans Pecos and the Permian Basin. Damaging downburst winds, large hail, heavy rain and frequent lightning are the main concerns. Elevated fire weather conditions are expected across parts of Southeast New Mexico, the Guadalupe Mountains, and the Sacramento Foothills on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Friday. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 18, 5:32 PM CDT, 3 hours 13 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 532 PM CDT Thu Jun 18 2020 TXZ069-182315- Upton TX- 532 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UPTON COUNTY UNTIL 615 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Rankin, moving east at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rankin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3120 10228 3143 10220 3150 10184 3119 10185 TIME...MOT...LOC 2232Z 260DEG 11KT 3137 10204 29
Special weather statement, Jun 18, 5:58 PM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 558 PM CDT Thu Jun 18 2020 TXZ052-182345- Howard TX- 558 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD COUNTY UNTIL 645 PM CDT... At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Big Spring. This storm was nearly stationary. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Big Spring, Big Spring Country Club, Knott, Elbow and Big Spring McMahon-Wrinkle Airpark. This includes Interstate 20 between mile markers 164 and 183. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3214 10169 3240 10169 3242 10141 3216 10137 TIME...MOT...LOC 2258Z 198DEG 4KT 3224 10160 29
Special weather statement, Jun 18, 6:17 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
617 PM CDT Thu Jun 18 2020
TXZ069-190000-
Upton TX-
617 PM CDT Thu Jun 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UPTON COUNTY UNTIL 700 PM
CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rankin, moving northeast at 5 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rankin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3117 10201 3124 10229 3165 10201 3161 10180
3121 10180
TIME...MOT...LOC 2316Z 231DEG 5KT 3132 10200
29Special weather statement, Jun 18, 6:49 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Thu Jun 18 2020
TXZ051-052-190030-
Martin TX-Howard TX-
649 PM CDT Thu Jun 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD AND EAST
CENTRAL MARTIN COUNTIES UNTIL 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Big Spring. This storm was nearly stationary.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Big Spring, Lomax, Big Spring Country Club, Knott, Elbow and Big
Spring McMahon-Wrinkle Airpark.
This includes Interstate 20 between mile markers 163 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3209 10148 3210 10165 3221 10175 3244 10162
3235 10134
TIME...MOT...LOC 2349Z 236DEG 3KT 3226 10160
29Special weather statement, Jun 18, 7:33 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 733 PM CDT Thu Jun 18 2020 TXZ051-052-062-063-190115- Midland TX-Martin TX-Glasscock TX-Howard TX- 733 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK... NORTHEASTERN MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 815 PM CDT... At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Lomax, or 12 miles northwest of Garden City. This storm was nearly stationary. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Spring, Greenwood, Stanton, Lomax, Big Spring McMahon-Wrinkle Airpark, Elbow and Spraberry. This includes Interstate 20 between mile markers 146 and 175. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3187 10177 3211 10202 3226 10152 3195 10140 TIME...MOT...LOC 0033Z 236DEG 2KT 3200 10161 29
Local storm report, Jun 18, 8:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
805 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST 1 SSE LOMAX 32.11N 101.63W
06/18/2020 M83 MPH Howard TX MESONET
&&
MATTHEW.D.JOHNSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:33 PM CDT | Special Weather Statement | MAF | Glasscock | 42 min |
| Jun 18, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 49 min |
| Jun 18, 8:09 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin | 3 hr |
| Jun 18, 8:48 PM CDT | Special Weather Statement | MAF | Mitchell | 42 min |
| Jun 18, 8:55 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Jun 18, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 45 min |
| Jun 18, 10:15 PM CDT | Special Weather Statement | MAF | Mitchell | 60 min |
| Jun 19, 1:46 PM CDT | Special Weather Statement | MAF | Pecos | 29 min |
| Jun 19, 2:35 PM CDT | Special Weather Statement | MAF | Pecos | 25 min |
| Jun 19, 3:09 PM CDT | Special Weather Statement | MAF | Pecos | 36 min |
| Jun 19, 3:18 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| Jun 19, 3:28 PM CDT | Special Weather Statement | MAF | 32 min | |
| Jun 19, 3:34 PM CDT | Special Weather Statement | MAF | Gaines | 26 min |
| Jun 19, 3:58 PM CDT | Special Weather Statement | MAF | Pecos | 32 min |
| Jun 19, 4:05 PM CDT | Special Weather Statement | MAF | Gaines | 25 min |
| Jun 19, 4:13 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 41 min |
| Jun 19, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 61 min |
| Jun 19, 4:25 PM CDT | Special Weather Statement | MAF | Brewster | 35 min |
| Jun 19, 4:38 PM CDT | Special Weather Statement | MAF | Crane | 37 min |
| Jun 19, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 59 min |
| Jun 19, 4:53 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| Jun 19, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 60 min |
| Jun 19, 5:03 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Jun 19, 5:07 PM CDT | Special Weather Statement | MAF | Crane | 38 min |
| Jun 19, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland | 65 min |
| Jun 19, 5:44 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 61 min |
| Jun 19, 5:48 PM CDT | Special Weather Statement | MAF | Brewster | 42 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 62 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| Jun 19, 6:02 PM CDT | Special Weather Statement | MAF | Borden | 28 min |
| Jun 19, 6:03 PM CDT | Special Weather Statement | MAF | Brewster | 42 min |
| Jun 19, 6:32 PM CDT | Special Weather Statement | MAF | Martin | 28 min |
| Jun 19, 6:42 PM CDT | Special Weather Statement | MAF | Brewster | 33 min |
| Jun 19, 6:57 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.